Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Pityriasis lichenoides-like drug reaction: A clinical histopathologic study of 10 cases

  • Author(s): Magro, Cynthia;
  • Guo, Ruifeng;
  • Nguyen, Giang Huong;
  • Tsang, Hamilton;
  • Momtahen, Shabnam
  • et al.
Abstract

Background: Lymphomatoid drug reactions can mimic endogenous T and B cell lymphoproliferative diseases.

Objectives: We present a novel form of cutaneous drug reaction with features of pityriasis lichenoides (PL), a recognized form of T cell dyscrasia. Methods: Ten cases were studied where a cutaneous eruption exhibiting semblance to PL within a few weeks to months after starting a particular drug. Results: The patient cohort comprised 7 females and 3 males with the mean age of 60 years. Widely distributederythematous cutaneous lesions were present in 6 cases whereas a more localized distribution was seen in three cases. The most frequently implicated drugsassociated with the eruption were antidepressants and statins. Histologic examination showed a morphologic picture identical to PL including marked epitheliotropism of mildly atypical lymphocytes, psoriasiform epidermal hyperplasia, dyskeratosis, hemorrhage, and a thick parakeratotic scale. Therewas a significant reduction in the expression of CD7 and CD62L amid the T cells. Regression of the eruption occurred in all cases excluding one. Conclusion: Thefindings conform the categorization of this process as a form of T-cell dyscrasia albeit one that is reversible, dependent on the drug withdrawal. The limitationof our study includes the retrospective design of the study.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View